Recalls & Warnings
ConsumerLab.com is keeping you informed with current product recalls and warnings.
Posted July 29, 2009
FDA Warns Against Body Building Supplements with Steroid-like Compounds
[Also see a related announcement on July 28 regarding the voluntary recall of S-DROL tablets by Nutracoastal Trading LLC for containing the steroid, desoxymethyltestosterone.]
The FDA has received reports of serious adverse events associated with the use of these products and other similar products. Products like these are frequently marketed as alternatives to anabolic steroids for increasing muscle mass and strength and are sold both online and in retail stores. They are often promoted to athletes to improve sports performance and to aid in recovery from training and sporting events. Although products containing synthetic steroids are frequently marketed as dietary supplements, they are NOT dietary supplements, but instead are unapproved new drugs that have not been reviewed by the FDA for safety and effectiveness.
Adverse event reports received by the FDA for body building products that are labeled to contain steroids or steroid alternatives involve men (ages 22-55) and include cases of serious liver injury, stroke, kidney failure and pulmonary embolism (blockage of an artery in the lung).
Due to the potentially serious health risks associated with using these types of products, the FDA recommends that consumers immediately stop using all body building products that claim to contain steroids or steroid-like substances. Consumers should consult their health care professional if they are experiencing symptoms possibly associated with these products, particularly nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, jaundice (yellowing of the skin or whites of the eyes) or brown/discolored urine. The FDA also recommends that consumers talk with their health care professional about any body building supplements they are taking or planning to take, particularly if they are uncertain about a product’s ingredients.
Health care professionals are advised to ask their patients about any over-the-counter products they may be using, including products marketed as dietary supplements. Additionally, health care professionals should be alert to patients presenting with the warning signs that may be associated with the use of steroids or steroid-like substances, including liver injury, kidney failure, stroke, and hormone-associated adverse effects, such as blood clots, including pulmonary embolism and deep vein thrombosis.
For more information use the link below.